Pediatricians ignore FDA ‘Black Box’ warning, give opioid to kids …
(Robert Glatter, MD, FORBES) Despite a warning by the FDA regarding the significant safety risks of opioids, a new study published in the journal Pediatrics finds that 1 in 20 children were still prescribed codeine after having a tonsillectomy and/or adenoidectomy.
The study analyzed the records of more than 362,000 children who underwent one of these procedures from 2010-2015.
During the investigation, the FDA issued a black box warning about safety and efficacy issues associated with prescribing codeine to children after the surgeries.
Researchers found that after the FDA warning, codeine prescribing after a tonsillectomy and/or adenoidectomy decreased by 13.3%. [That is, the FDA warning was ignored in 6 out of 7 cases. – Editor]
However, 1 in 20 children, or 5.1%, were still prescribed codeine following surgery in December 2015, almost three years after the black box warning.
Codeine leads to a higher risk of death
Based on their results, the authors believe that more vigilance is necessary to reduce inappropriate codeine prescribing, while promoting the use of non-opioid medications such as ibuprofen to treat postoperative pain.
“The issue of pain control has been a quandary in children, as increased pain has been associated with higher risk of dehydration, bleeding, and hospital admission,” she explained.
“The presence of Tylenol in the elixir precludes, or at best, alters the ability to use acetaminophen as an additional pain medication, as this would put the child at risk for acetaminophen overdose,” said Shapiro.
And therein lies the danger: the variable metabolism of the drug itself, and its ability to induce variable levels of morphine in the bloodstream place all children at risk – but even more so in children with sleep apnea. Children with this condition develop more respiratory depression when they receive codeine, leading to a higher risk of death.